Seizures Induced or Aggravated by Anticonvulsants

Authors

  • Pinchas Lerman

    Corresponding author
    1. Pediatric Epilepsy Clinic and EEG Department, Beilinson Medical Center, and the Sackler School of Medicine, Tel Aviv University, Israel
    Search for more papers by this author

Pediatric Epilepsy Clinic, EEG Department, Beilinson Medical Center, Sackler School of Medicine, Tel Aviv University, Israel.

Abstract

Summary: Six cases of epileptic children are reported, in whom anticonvulsant therapy, aggravated rather than controlled the seizures or induced minor seizures. This was caused by excessive polytherapy in one case and by the use of the inappropriate drug (for that type of epilepsy) in four other cases. In the sixth case, the appropriate anticonvulsant was used, but it induced multiple astaticmyoclonic seizures. This phenomenon of drug-induced seizures is apt to occur particularly in certain types of childhood epilepsy that are refractory to therapy and are accompanied by slow spike-wave discharges in the EEG, such as the Lennox-Gastaut syndrome.

RÉSUMÉ

Nous rapportons les observations de 6 enfants épileptiques chez lesquels le traitement anti-épileptique a plutôt aggravé que contrôlé les crises, ou a induit des crises mineures. Ceci était la conséquence d'une polythérapie excessive dans 1 cas, ou de l'utilisation d'une médication inadaptée au type de l'épilepsie dans 4 cas. Chez le 6ëme patient, le médicament adaptéétait prescrit, mais a entraîné l'apparition de nombreuses crises astato-myocloniques. Ce phénomène des crises induites par le traitement est susceptible de se produire avant tout dans certains types d'épilepsie infantile réfractaires aux traitements et accompagnées de décharges de Pointes-Ondes Lentes à l'EEG, comme le syndrome de Lennox-Gastaut.

ZUSAMMENFASSUNG

Bei 6 Kindern unter antikonvulsiver Therapie wurden die An-fälle verstärkt statt unterdrückt, bzw. wurden kleine Anfälle hervorgerufen. Das geschah in einem Fall durch exzessive Polytherapie und in 4 anderen Fällen durch Gabe eines für den Anfallstyp nicht adäquaten Mittels. Im 6. Fall wurde ein adäquates Antikonvulsivum gegeben, welches jedoch multiple myoklonischastatische Anfälle hervorrief. Medikamenten-indu-zierte Anfälle kommen in speziellen Formen von kindlichen Epilepsien vor, die therapierefraktär und von langsamen spike wave Entladungen im EEG begleitet sind, wie das Lennox-Gastaut-Syndrom.

Ancillary